How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16506
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

Our 3 year old Lakeland terrier ate through a small tube of

Customer Question

Our 3 year old Lakeland terrier ate through a small tube of Voltaren Gel 1%. There was about 1/3 of the tube left. It has been about 24 hours and she seems a little lathargic. Should we take her to a vet? She is eating and drinking well but seems to be "not herself".
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 1 year ago.

Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry to hear that Summer got into your medication and ingested Volatren (diclofenac) gel.

Diclofenac is a nonsteroidal anti-inflammatory drug that we don't use in dogs due to increased incidents of side effects including lethargy, tremors, convulsions, difficulty breathing, abdominal pain, gastrointestinal ulcers, diarrhea, heart rhythm abnormalities including a slow heart rate, or low blood pressure. the LD50 in dogs is a dose greater than 55mg/kg of body weight. That means 50% of dogs given that dose die.

If your pup is 40 pounds (or 18kgs), a LD50 for her is 990mgs. If she ate 1% gel depending upon the size of the tube it may not be deadly for her, but she could have some pretty significant vomiting, diarrhea and abdominal pain and cramping, possible stomach ulsers, and it may be affecting her heart rate and blood pressure, thus the lethargy.

Given the effects of this drug I would recommend a veterinary visit.

If that absolutely isn't possible today to try to protect her stomach lining today you can give either:

1) Pepcid-ac (famotidine) at a dose of one 10mg tablet per 20 to 40 pounds of body weight every 12 hours.

OR

2) Prilosec (omeprazole) at a dose of one half of a 20mg tablet per 20 to 40 pounds of body weight every 24 hours.

These will reduce stomach acid and should help protect her stomach. I would use one of these for the next 10 -14 days or so to try and help her stomach heal

Then feed a homemade diet of 1/3 boiled, lean hamburger or boiled, white, skinless chicken, all fats and juices drained off the meat and 2/3 boiled, white rice.

Ideally it is best to have her admitted to a veterinary clinic to be given oral activated charcoal to absorb any remaining drug and decrease its absorption into her body, placed on fluids, and given injectable drugs and oral drugs to reduce nausea and protect against ulcer formation.

If you choose not to have her seen today watch her closely for abdominal pain, vomiting blood, loss of appetite, passing dark tarry stools or extreme lethargy and have him seen by a veterinarian if those occur.

Please let me know if you have any further questions.

Expert:  Dr. Kara replied 1 year ago.

Hello, I wanted to make sure that you didn't have any further questions for me, and I'd like to know how things turned out for your pup. If you could give me an update that would be great, thank you, ***** *****

Expert:  Dr. Kara replied 1 year ago.
Hi,

I'm just following up on our conversation about "Summer". How is everything going?

Dr. Kara